Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 25, NWS Salt Lake City, UT

June 11, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 11, 2015, 8:17 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 8:17 PM MDT (02:17 UTC)
Expired
Jun 11, 2015, 11:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 110 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WGUS55 KSLC 120217
FFWSLC
UTC025-120515-
/O.NEW.KSLC.FF.W.0025.150612T0217Z-150612T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
817 PM MDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH...

* UNTIL 1115 PM MDT

* AT 814 PM MDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN THAT 
  WILL PRODUCE FLASH FLOODING IN WAHWEAP CREEK. RADAR ESTIMATES 
  INDICATE THAT UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. THE FLOOD 
  WAVE IS EXPECTED TO MOVE THROUGH WAHWEAP CREEK THROUGH THE CITY OF 
  BIG WATER BEFORE TERMINATING INTO LAKE POWELL LATER TONIGHT.
 
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BIG WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL AS
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3734 11172 3705 11153 3701 11170 3733 11187

$$

MT
2 follow-up statements
329 
WGUS75 KSLC 120401
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1001 PM MDT THU JUN 11 2015

UTC025-120515-
/O.CON.KSLC.FF.W.0025.000000T0000Z-150612T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1001 PM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

AT 959 PM MDT...A FLOOD WAVE IS STILL EXPECTED TO BE TRAVELING 
DOWNSTREAM WITHIN THE WAHWEAP DRAINAGE AND ITS TRIBUTARIES. A 
TRAINED WEATHER SPOTTER AND NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED INTENSE RAINFALL OCCURRED OVER THE WAHWEAP RIVER BASIN 
EARLIER THIS EVENING. A COMBINATION OF THAT RAINFALL...DOWNSTREAM 
TRACK OF THE STORM...AND SATURATED GROUND WILL AID IN THE LONG TRACK 
OF THIS FLOOD. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BIG WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3734 11172 3705 11153 3701 11170 3733 11187

$$

MT
230 
WGUS75 KSLC 120508
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1108 PM MDT THU JUN 11 2015

UTC025-120518-
/O.EXP.KSLC.FF.W.0025.000000T0000Z-150612T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1108 PM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 1115 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3734 11172 3705 11153 3701 11170 3733 11187

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:44 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 11, 4:44 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 PM MDT THU JUN 11 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE OFF TO THE EAST
TONIGHT. THE AREA WILL SLOWLY DRY FROM THE NORTH FRIDAY THROUGH
SATURDAY. A WEST TO SOUTHWEST FLOW WILL DEVELOP OVER THE AREA
SUNDAY AND PERSIST THROUGH THE WEEK WITH A CONTINUED DRYING AND
WARMING TREND.

&&

.DISCUSSION...THE AXIS OF THE MOIST UPPER TROF HAS SHIFTED INTO
WRN CO THIS AFTN WITH A CYCLONIC NLY FLOW OVER THE CWA. CONVECTION
HAS BEEN ACTIVE WITH PERSISTENT HEAVY RAIN CREATING LOCAL FLASH
FLOODING IN A FEW AREAS. NEW CELLS CONTINUE TO FORM BUT THE HEAVY
RAIN CORES HAVE BEEN SHRINKING THE LAST SEVERAL HOURS. STILL
EXPECT THE THREAT OF HEAVY RAIN AND AT LEAST ISOLATED FLASH
FLOODING OR URBAN FLOODING TO CONTINUE ACROSS MUCH OF THE CWA THRU
EARLY EVE AND HAVE LEFT THE FLASH FLOOD WATCH IN PLACE FOR NOW.

ACTIVITY WILL DIMINISH TONIGHT BUT A FEW CELLS COULD REMAIN
ACTIVE ACROSS THE SOUTH AND EAST THROUGH THE NIGHT. ACTIVITY
FRIDAY SHOULD BE MAINLY EAST AND SOUTH OF ABOUT SLC WITH THREAT
OF HEAVY RAIN AGAIN MAINLY SRN UT WITH CELL MOVEMENT ONCE AGAIN
DOWN DRAINAGE ACROSS THE FAR SOUTH.

STORMS SHOULD BE LIMITED TO ABOUT THE SERN HALF OF THE AREA SAT
WITH A SMALLER THREAT OF HEAVY RAIN AS THE AIRMASS GRADUALLY
DRIES.

A LIGHT WEST SOUTHWEST FLOW DEVELOPS SUN WITH ENOUGH RESIDUAL
MOISTURE FOR A FEW HIGH BASED TSTORMS AND ANOTHER ROUND OF THESE
IS POSSIBLE ON MON AS A WEAK SHORT WAVE RIPPLES PAST TO OUR NORTH.
ACTIVITY SHOULD PRETTY MUCH END ON TUE WITH DRIER AND WARMER
WEATHER ON TAP FOR WED AND THU.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM ACROSS
NORTHERN UTAH THROUGH 04Z...AND COULD IMPACT THE SLC TERMINAL. THE
MOST LIKELY IMPACTS ARE CEILINGS BELOW 7000FT AND BRIEF HEAVY
RAINFALL...WITH A LESSER CHANCE OF LIGHTNING WITHIN 5 MILES AND
GUSTY ERRATIC WINDS. SURFACE WINDS ARE EXPECTED TO SWITCH TO THE
SOUTHEAST BETWEEN 02Z AND 04Z...WITH A SLIGHT CHANCE THAT THE
SWITCH COULD OCCUR BEFORE 02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR UTZ001>008-
     010>016-019>021-517-518.

WY...NONE.
&&

PUBLIC...WILENSKY
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 11, 3:35 AM MDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT THU JUN 11 2015

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
335 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
DAY AND INTO THE NIGHTTIME HOURS. DUE TO THE TROPICAL MOISTURE
THAT HAS SPREAD INTO THE AREA...HEAVY RAIN CAN BE EXPECTED WITH
SOME OF THE STORMS...POTENTIALLY LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING MOISTURE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...ALTHOUGH THEY WILL
BECOME INCREASINGLY CONFINED TO THE SOUTHERN AND EASTERN PORTIONS
OF THE OUTLOOK AREA AS DRIER AIR GRADUALLY SPREADS INTO NORTHWEST
UTAH. NORTHERN UTAH WILL SEE ADDITIONAL STORM ACTIVITY MONDAY.
TEMPERATURES WILL CLIMB INTO THE 90S AND LOW 100S ACROSS THE
REGION BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.